While the side effects of retinoids may be offputting for some potential users, purging and peeling are common for retinoid users and are just one of the possible journeys to achieving clearer and brighter skin. Peeling skin is a nuisance and can be an annoying issue to deal with, but knowing the causes and remedies for peeling skin can provide more insight and reassurance to those who are just starting to use retinoids. 

Causes of peeling skin

Sunburn

One of the causes for peeling skin, and one that many of us have experienced, is a result of sunburns. As warmer weather approaches, it may be tempting to lay out in the sun. However, without the proper preventive barriers, your skin reacts to the sun’s UV rays in the form of radiation burns or sunburns. There are several factors that contribute to sunburns, including the amount of time one is exposed to the sun, the time of day, the intensity of the UV rays, type of skin, and the use of any topical or internal medication. Sunburns not only cause the peeling and irritation of skin, but frequent sunburns generally increase the risk of getting skin cancer as well.

Dry skin

Another cause for peeling skin is generally dry skin. Some people may experience dry skin regardless of the season, whether it be summer or winter, or the weather, whether it be hot or cold. Dry skin is a result of a reduction of oil-producing glands on the face. Without enough oil-producing glands, it is hard for the skin to retain moisture. Dry skin is easily irritable and itchy and is noticeably flakey. 

Dehydrated skin

It is important to note the difference between dry skin and dehydrated skin. Dehydrated skin is a result of not a lack of oil, but a lack of water. Therefore, you can still have oily skin and dehydrated skin. A simple test you can use to determine if you have dehydrated skin is to pinch the skin on your cheeks. If it remains wrinkled after release from the pinch, your skin is dehydrated and needs hydration. Dehydrated skin may feel very tight and look red and inflamed, signaling that you are in need of water. Hydration for the skin can be as simple as just drinking more water, but adding serums to your daily skincare routine underneath moisturizer and adding an oil on top of your moisturizer can help as well. 

Retinoid use

As noted before, a side effect of retinoid use is peeling skin. Retinoids, like the tretinoin present in Dear Brightly products, eventually result in improved skin, but skin purging and peeling is completely normal and temporary. The use of retinoids speeds up the skin turnover cycle, which you can read more about in our purging post. Within the first few weeks of retinoid use, one will notice that their skin may appear dry and irritated. This is a result of the increased skin cell turnover rate and your skin adjusting to the retinoid. Though you may be concerned about dry, red, and flakey skin, it is all part of the retinoid process.  

How to prevent sunburn peeling

Methods for preventing sunburns may be obvious, but general tips and reminders are always good. The first is to always use sunscreen. Whether you can see the sun shining outside or not, using sunscreen in the daytime will help protect your skin from those harmful UV rays. Vitamin D is good for your body and skin, but taking precautions when it comes to sun exposure is important to maintain the integrity of the skin. There are other factors to take into consideration when attempting to avoid sunburns as mentioned before, including paying attention to the time of day when sun exposure would be the most detrimental, as well as being mindful of the topical and internal medication you may be on. Certain medications may make your skin more sensitive to sun exposure and make your skin more prone to sunburns. 

Why retinoids cause your skin to peel

Topical retinoids, such as tretinoin, speed up the skin cell turnover cycle, ridding of the old layer of skin faster than usual. This causes your skin to become dry and flakey, as your skin purges and peels to become accustomed to the retinoid. Purging and peeling is normal when first using a retinoid and can even be an indication that the product is working. 

Topical retinoids can also irritate skin and lead to the peeling and redness. As your skin goes through an adjustment period, these side effects should diminish. 

How long does it last?

The side effects of retinoids typically last around a month to a month and a half. This range of 4-6 weeks varies from person to person as the skin accustoms itself to the new product. If you’re experiencing peeling that lasts longer than this period, please reach out to your provider. Your skin may not be reacting well to the product and you might have to stop using it.

Helpful tips for peeling skin related to retinoids

For peeling skin related to retinoids, it is important to keep your skin moisturized and hydrated. Externally, utilizing a thick emollient over the retinoid will help with peeling skin. Emollients are essentially moisturizers that soothe and soften the skin, treating dry and peeling or flaky skin. We have a medical grade moisturizer designed to complement retinoid use. You can also try applying a moisturizer before or mixing it with your retinoid. Another thing to make sure is that you’re only using a pea-sized amount as using more doesn’t increase efficacy and only increases your risk of peeling.

Internally, remaining hydrated by drinking plenty of water is necessary. Tretinoin is known to make the skin more sensitive to sunlight, so even though you may be using the retinoid product at night, you need to remain diligent in using sunscreen every morning. Remember that there is a learning curve for your skin when first using retinoids, so remain patient and understand that peeling skin is completely normal and won’t last forever.

What not to do

It is important to remain gentle with your skincare routine when using retinoids. You’ll even want to be aware of the temperature of the water you use on your face. Hot water can inflame your skin further and strip your skin of oil, making it even dryer. Even though you may want to exfoliate or pick at your peeling skin, this will only continue to irritate and exacerbate the issue. It is best to keep a “hands-off” approach, keeping your hands away from your face and also being mindful of what products are making your skin peel even more. 

It is recommended to avoid using benzoyl peroxide and AHA/BHAs during this learning curve to avoid further peeling and irritation. When your skin has gone through the adjustment period, you can incorporate these products back into your routine. Just make sure you use benzoyl peroxide in the morning and alternate nights with AHA/BHAs.

Peeling skin is making way for, hopefully, clearer, brighter, and smoother skin! It’s a temporary reaction and can be mitigated. Keep at it because consistency is key when using retinoids.

Amy

Amy

Leave a Reply